MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X280MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X280MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251280S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 09/22/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "breakage of the intramedullary nail used for femur fracture surgery.The patient required revision surgery.".
 
Additional Manufacturer Narrative
Please note corrections to section d9/h3, the device was returned for inspection; and h6 (method code).The reported event could be confirmed, since the device was returned for evaluation and matches the alleged issue.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Severe drill marks were found at the lateral entrance of the hole along the posterior web on the proximal side of the nail; they progress inwards through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) somewhere at the lateral edge on the posterior web.The fracture pattern resembles a fatigue fracture, evident by partially visible lines of rest, relatively smooth fracture surface on initiation side and abrupt feature on the other side.The breakage initiated in a fatigue manner and broke instantaneously from the other side due to high tension and loading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A formal medical opinion was taken from our hcp regarding the case and the available x-rays.The hcp opined that it was a highly unstable proximal femur fracture/ reverse trochanteric fracture.The reduction was sub-optimal, and the lag screw was placed in the wrong area of the femoral head.The biomechanics of the fracture are not taken into account and the nail selected was relatively short.Six months after the surgery this fracture looks to end up as a non-union, there is hardly any callus formation.The inadequate reduction may have contributed to the lack of callus formation.Furthermore, the intrinsic fracture instability - which was not accounted for enough with the chosen implant - caused continuous movement in the lag-screw-nail interface.Another contributor here may have been the placement of the lag screw in the front part of the femoral head instead of dead center or slightly in the back, this is also considered to be a weaker part of the femoral head.From a biomechanical and medical perspective, multiple factors led to the nail breakage.Based on the above investigation, the root cause of the issue is deemed to be user related.The inadequate fracture reduction and procedure followed most likely led to a non-union causing excessive loading on the nail, thereby leading to its breakage.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
As reported: "breakage of the intramedullary nail used for femur fracture surgery.The patient required revision surgery." update: the patient complained pain on 27/07/23.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X280MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18117949
Report Number0009610622-2023-00411
Device Sequence Number15200621
Product Code HSB
UDI-Device Identifier07613252273790
UDI-Public07613252273790
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 03/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number34251280S
Device Lot NumberK030663
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/17/2023
Supplement Date Received by Manufacturer02/19/2024
Initial Report FDA Received Date11/13/2023
Supplement Report FDA Received Date03/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient SexUnknown
Patient Weight65 KG